Hail, Lincoln
- When
- July 1, 1:59 PM MST to 2:01 PM MST
- Where
- Lincoln County, Ruidoso
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.330, -105.680
Hail up to the size of nickels on the south and east side of Ruidoso.
Severe thunderstorms that impacted eastern New Mexico on June 30th helped force low level moisture westward through gaps in the central mountain chain on July 1st. This moisture along with strong afternoon heating set the stage for showers and thunderstorms to erupt over the higher terrain during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe thunderstorms that impacted eastern New Mexico on June 30th helped force low level moisture westward through gaps in the central mountain chain on July 1st. This moisture along with strong afternoon heating set the stage for showers and thunderstorms to erupt over the higher terrain during the early afternoon hours. Several clusters of thunderstorms that developed over the central high terrain moved slowly east and produced quarter to ping pong ball size hail along the adjacent east slopes through late afternoon. These storms shifted east into the plains by the evening hours and produced strong outflow wind gusts around Curry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 11:18 AM MST, 2 hours 41 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1218 PM MDT Sat Jul 1 2017 .AVIATION... 18Z TAF CYCLE Active shower and thunderstorm pattern is expected across northern and central New Mexico today and this evening. The focus would seem to be along the central mountain chain initially before storms roll eastward into the plains this evening. Secondarily storms should also develop over portions of the Continental Divide and toward the Jemez mountains. Some strong to severe storms will be possible with large hail, gusty downburst winds, and heavy downpours temporarily dropping ceilings/visibility. Confidence is low that widespread low stratus clouds will develop overnight, but some isolated spots are possible. 52 && .PREV DISCUSSION...320 AM MDT Sat Jul 1 2017... .SYNOPSIS... A vigorous back door cold front swept across eastern and central portions of the area overnight. The front sets up an active thunderstorm day initially favoring central areas but transitioning eastward during the evening and overnight period. Storm coverage will lower some Sunday into early next week as drier air filters over the area from the Great Basin. Coverage of storms will increase the latter half of next week as the upper high builds northward and allows higher moisture to filter in from the east and south. Western and central areas are likely to be favored later next week. Temperatures will initially cool but highs should generally be near normal most of next week. && .DISCUSSION... Not a lot of changes made to the gridded forecast. Back door front will push higher moisture to the continental divide. This will set the stage for hit and miss shower and thunderstorm development as the dryline retreats back to the east due to atmospheric mixing. Based on moisture and instability...it appears that much of the east will be under a risk of isolated severe storms. Can't rule out some stronger storms across central areas based on the pattern. Threw in a narrow band of drier storms on the backside of the retreating dryline. The NAM model is much more bullish with PoP's than the GFS. Decided to error on the side of the NAM. Models remain in consensus with a drying trend Sunday through Tuesday of next week. This is due to a mid level dry intrusion that originates from the Great Basin. Again...showed a drier storm depiction in the gridded forecast along the axis of the main moisture field. Stronger gusts associated with the storms will be found in this marginal moisture environment. Models remain steadfast with bringing higher moisture values into much of the forecast area the latter half of next week. This is when the upper high lifts northward and allows an east to west steering flow. Might be a tad too bullish with PoPs for some eastern and central areas. ECMWF and to a lesser extent the GFS show a drier wedge developing across some eastern and central locations during this period. That is very common during the summer monsoon season so will need to adjust PoPs accordingly as we get nearer to the time period. Tough to determine the dry wedge aloft significance this far out but one should be aware of its consequence in terms of lessening storm coverage. 50 && .FIRE WEATHER... The backdoor cold front is making westward progress across western New Mexico early this morning and is nearing the Continental Divide. Behind the front, cooler temperatures and much higher humidity is noted, with recoveries generally excellent east and good to fair central and west. High temperatures today will generally be below normal east, near normal central and above normal west. Moisture behind the front will fuel a round of storms across central and eastern New Mexico later today, with decent coverage of wetting rain. Closer to the Continental Divide, a few storms will be on the drier side and will produce little measurable rain. West of the Continental Divide a hot, dry and unstable airmass will persist. The upper level high will build up over southern New Mexico Sunday and dry air will begin to rotate further east across our area around the high circulation. However, sufficient low level moisture will remain for another round of wetting storms across eastern portions of our area. Dry storms will favor central and southwest portions of our area Sunday afternoon, with additional dry lightning ignitions possible. A fairly dry regime will continue Monday into Tuesday as the upper high begins to transition north to near Utah. Although storms are forecast Mon/Tue, they will be a mix of wet/dry with the potential for more lightning ignitions. From mid week into next weekend, the upper high will remain north or northwest of New Mexico allowing for low layer moisture creep from the east and southeast leading to daily rounds of storms, although with fairly small wetting footprints given unimpressive model PWATs and QPF. Temperatures are forecast to be within a couple degrees of normal through the weekend. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 458 AM MDT Sat Jul 1 2017 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 458 AM MDT Sat Jul 1 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms along the east slopes of the central mountains extending eastward across the eastern plains this afternoon and evening. The main threat will be strong winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the east due to the potential of severe weather this afternoon into this evening. 50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
156 PM MDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 10 NNW TAIBAN 34.57N 104.09W
06/30/2017 E70 MPH DE BACA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702087
JLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 5 E TOLAR 34.44N 103.85W
06/30/2017 ROOSEVELT NM TRAINED SPOTTER
LEAVES STRIPPED OFF TREES.
&&
EVENT NUMBER ABQ1702088
DAKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 3 NNE RATON CREWS AIRPO 36.78N 104.48W
06/30/2017 E0.88 INCH COLFAX NM TRAINED SPOTTER
ALONG I-25.
0447 PM HAIL VERMEJO PARK 36.88N 105.00W
06/30/2017 E0.75 INCH COLFAX NM TRAINED SPOTTER
0455 PM HAIL 15 WSW MOUNT DORA 36.44N 103.74W
06/30/2017 E1.75 INCH UNION NM FIRE DEPT/RESCUE
HAIL KNOCKED OUT WINDOWS OF SEVERAL CARS AND HOMES NEAR
SOFIA COMMUNITY. REPORTED RELAYED BY CLAYON FIRE CHIEF.
0554 PM HAIL 13 S MOUNT DORA 36.34N 103.51W
06/30/2017 M1.00 INCH UNION NM TRAINED SPOTTER
0555 PM TSTM WND GST 14 NW SEDAN 36.27N 103.33W
06/30/2017 E70 MPH UNION NM TRAINED SPOTTER
0625 PM TSTM WND GST SEDAN 36.15N 103.13W
06/30/2017 E60 MPH UNION NM TRAINED SPOTTER
0800 PM HAIL NEWKIRK 35.07N 104.26W
06/30/2017 E0.88 INCH GUADALUPE NM PUBLIC
0800 PM HAIL 13 SSE NEWKIRK 34.89N 104.19W
06/30/2017 E0.88 INCH GUADALUPE NM TRAINED SPOTTER
0830 PM HAIL 16 ENE SUMNER LAKE 34.73N 104.14W
06/30/2017 E1.75 INCH DE BACA NM TRAINED SPOTTER
0845 PM TSTM WND GST 10 NNW TAIBAN 34.57N 104.09W
06/30/2017 E70 MPH DE BACA NM TRAINED SPOTTER
0900 PM TSTM WND GST FORT SUMNER 34.48N 104.24W
06/30/2017 E60 MPH DE BACA NM BROADCAST MEDIA
CARPORT BLOWN OVER
0900 PM HAIL 3 SW PORTALES 34.15N 103.38W
06/30/2017 M0.88 INCH ROOSEVELT NM COCORAHS
0900 PM TSTM WND DMG 5 E TOLAR 34.44N 103.85W
06/30/2017 ROOSEVELT NM TRAINED SPOTTER
LEAVES STRIPPED OFF TREES.
0915 PM TSTM WND DMG TAIBAN 34.44N 104.01W
06/30/2017 DE BACA NM NMDOT
SEVERAL TRAFFIC SIGNS ALONG U.S.60 BETWEEN TOLAR AND
TAIBAN BLOWN DOWN AND MISSING DUE TO SEVERE WINDS. THIS
SPANNNED THE DE BACA ROOSEVELT COUNTY LINE.
0947 PM TSTM WND GST 13 SE TOLAR 34.30N 103.80W
06/30/2017 M58 MPH ROOSEVELT NM AWOS
K4MR AWOS.
0954 PM TSTM WND GST 13 SE TOLAR 34.30N 103.80W
06/30/2017 M85 MPH ROOSEVELT NM PARK/FOREST SRVC
MELROSE RANGE RAWS.
1000 PM TSTM WND GST 9 WNW FLOYD 34.27N 103.72W
06/30/2017 M67 MPH ROOSEVELT NM PUBLIC
1007 PM HAIL 2 NW FLOYD 34.24N 103.60W
06/30/2017 E2.75 INCH ROOSEVELT NM FIRE DEPT/RESCUE
1016 PM TSTM WND GST 8 SE MESA 33.91N 104.56W
06/30/2017 M59 MPH CHAVES NM APRSWXNET/CWOP
1040 PM HAIL DORA 33.93N 103.33W
06/30/2017 E1.50 INCH ROOSEVELT NM POST OFFICE
1054 PM HAIL 3 NNE DORA 33.98N 103.32W
06/30/2017 E2.00 INCH ROOSEVELT NM TRAINED SPOTTER
BROKE SKYLIGHTS AND WINDOWS.
1110 PM HAIL CAUSEY 33.88N 103.13W
06/30/2017 E2.75 INCH ROOSEVELT NM POST OFFICE
GOLF BALL TO BASEBALL SIZE HAIL. SEVERE HOME AND
VEHICLE DAMAGE.
&&
EVENT NUMBER ABQ1702066 ABQ1702067 ABQ1702081 ABQ1702070 ABQ1702068
ABQ1702069 ABQ1702071 ABQ1702072 ABQ1702073 ABQ1702087 ABQ1702077
ABQ1702082 ABQ1702088 ABQ1702080 ABQ1702074 ABQ1702084 ABQ1702075
ABQ1702076 ABQ1702085 ABQ1702079 ABQ1702086 ABQ1702078
JLPSpecial Weather Statement
National Weather Service Albuquerque NM
230 PM MDT SAT JUL 1 2017
NMZ527-012100-
Raton Ridge/Johnson Mesa-
230 PM MDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stonewall, or 33 miles southwest of Trinidad, moving
east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Colfax County.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3690 10476 3690 10504 3692 10508 3693 10513
3700 10515 3699 10479
TIME...MOT...LOC 2030Z 257DEG 14KT 3698 10505
34Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT SAT JUL 1 2017
NMZ524>526-012115-
Upper Tularosa Valley-South Central Highlands-South Central
Mountains-
242 PM MDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND EAST
CENTRAL SOCORRO COUNTIES UNTIL 315 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Ancho, or 24 miles north of Carrizozo, moving east at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ancho.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3406 10601 3417 10563 3399 10559 3396 10559
3394 10558 3390 10557 3389 10597
TIME...MOT...LOC 2041Z 259DEG 19KT 3399 10591
34PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 3 S LINGO 33.74N 103.11W
06/30/2017 M1.75 INCH ROOSEVELT NM TRAINED SPOTTER
ROOF DAMAGE AND CROP DAMAGE FROM HAIL.
&&
EVENT NUMBER ABQ1702089
DAKThe national radar mosaic for the moment the first event began.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail up to the size of nickels on the south and east side of Ruidoso.
Hail up to the size of quarters two miles east-southeast of Alto.
Hail up to the size of half dollars at Vermejo Park.
Hail up to the size of quarters at the Sierra Blanca Regional airport.
Hail up to the size of half dollars in San Ignacio. Minor damage reported to trees.
Hail up to the size of quarters two miles north of Las Vegas.
Hail up to the size of quarters two miles north-northwest of Las Vegas.
Clovis airport reported peak wind gusts up to 64 mph.
Peak wind gust up to 58 mph at the Cannon AFB.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701681, 701682, 701694, 701684, 701698, 701700, 701703, 701708, 701710.